Alert archive / Wisconsin / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Green Bay, WI

August 27, 202010 counties in Wisconsin

NWS Green Bay, WI issued this flash flood watch at Aug 27, 2020, 7:30 PM CDT for 10 counties in Wisconsin. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 7:30 PM CDT (00:30 UTC)
Expired
Aug 28, 2020, 12:04 PM CDT
In force
17 hr
Issued by
NWS Green Bay, WI
Flood severity
None

Counties Brown County, WI, Calumet County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI, Portage County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 46 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS63 KGRB 280030
FFAGRB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Green Bay WI
730 PM CDT Thu Aug 27 2020

WIZ045-048>050-281100-
/O.NEW.KGRB.FF.A.0002.200828T0030Z-200829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Brillion, Menasha, Neenah, Two Rivers, 
Manitowoc, Chilton, New Holstein, Wautoma, Redgranite, and Oshkosh
730 PM CDT Thu Aug 27 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

The National Weather Service in Green Bay has issued a

* Flash Flood Watch for portions of central Wisconsin and east 
  central Wisconsin, including the following areas, in central 
  Wisconsin, Waushara. In east central Wisconsin, Calumet, Manitowoc 
  and Winnebago.

* Through Friday evening

* A very slow moving frontal boundary is expected to linger across 
  central into east-central Wisconsin through at least Friday 
  morning. This will be the focus of several rounds of heavy 
  rainfall overnight, with more widespread heavy rainfall expected 
  Friday morning into at least early Friday afternoon. Even though 
  it has been fairly dry recently, southern portions of the counties 
  in the watch have seen 2 or more inches of rain over the past few 
  days. Any additional heavy rainfall, over a short period of time, 
  may lead to flash flooding.

$$

Cooley
3 follow-up statements
067 
WGUS63 KGRB 280738
FFAGRB

Flood Watch
National Weather Service Green Bay WI
238 AM CDT Fri Aug 28 2020

WIZ045-048>050-281600-
/O.CON.KGRB.FF.A.0002.000000T0000Z-200829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Brillion, Menasha, Neenah, Two Rivers, 
Manitowoc, Chilton, New Holstein, Wautoma, Redgranite, and Oshkosh
238 AM CDT Fri Aug 28 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Wisconsin and east central Wisconsin, 
  including the following areas, in central Wisconsin, Waushara. In 
  east central Wisconsin, Calumet, Manitowoc and Winnebago.

* Through this evening

* A very slow moving frontal boundary is expected to linger across 
  central into east-central Wisconsin today. This will be the focus 
  of several rounds of heavy rainfall through the early evening 
  hours. Even though it has been fairly dry recently, southern 
  portions of the counties in the watch have seen 2 or more inches 
  of rain over the past few days. Any additional heavy rainfall, 
  over a short period of time, may lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Kurimski
595 
WGUS63 KGRB 281318
FFAGRB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Green Bay WI
818 AM CDT Fri Aug 28 2020

WIZ035>040-281800-
/O.EXB.KGRB.FF.A.0002.000000T0000Z-200828T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-
Including the cities of Green Bay, New London, Kewaunee, Plover, 
Marshfield, Wisconsin Rapids, Stevens Point, Appleton, Clintonville, 
Luxemburg, and Waupaca
818 AM CDT Fri Aug 28 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The National Weather Service in Green Bay has expanded the

* Flash Flood Watch to include portions of central Wisconsin and 
  northeast Wisconsin, including the following areas, in central 
  Wisconsin, Portage and Wood. In northeast Wisconsin, Brown, 
  Kewaunee, Outagamie and Waupaca.

* Until 1 PM CDT this afternoon

* Thunderstorms with very heavy rain could produce rainfall amounts 
  of an inch or two an hour and lead to local flooding.

$$

WIZ045-048>050-281800-
/O.EXT.KGRB.FF.A.0002.000000T0000Z-200828T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Brillion, Menasha, Neenah, Two Rivers, 
Manitowoc, Chilton, New Holstein, Wautoma, Redgranite, and Oshkosh
818 AM CDT Fri Aug 28 2020

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The Flash Flood Watch is now in effect for

* Portions of central Wisconsin and east central Wisconsin, 
  including the following areas, in central Wisconsin, Waushara. In 
  east central Wisconsin, Calumet, Manitowoc and Winnebago.

* Until 1 PM CDT this afternoon

* Thunderstorms with very heavy rain could produce rainfall amounts 
  of an inch or two an hour and lead to local flooding.

$$

RDM
297 
WGUS63 KGRB 281704
FFAGRB

Flood Watch
National Weather Service Green Bay WI
1204 PM CDT Fri Aug 28 2020

WIZ035>040-045-048>050-281815-
/O.CAN.KGRB.FF.A.0002.000000T0000Z-200828T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-
Including the cities of Green Bay, Brillion, New London, Kewaunee, 
Plover, Marshfield, Menasha, Neenah, Two Rivers, Wisconsin Rapids, 
Redgranite, Stevens Point, Chilton, Oshkosh, New Holstein, Wautoma, 
Manitowoc, Appleton, Clintonville, Luxemburg, and Waupaca
1204 PM CDT Fri Aug 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Wisconsin...east 
central Wisconsin and northeast Wisconsin, including the following 
areas, in central Wisconsin, Portage, Waushara and Wood. In east 
central Wisconsin, Calumet, Manitowoc and Winnebago. In northeast 
Wisconsin, Brown, Kewaunee, Outagamie and Waupaca has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat.

$$

RDM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 27, 7:12 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 7:12 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
712 PM CDT Thu Aug 27 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 303 PM CDT Thu Aug 27 2020

A weak cold front from roughly Stevens Point to
Manitowoc continued to produce scattered thunderstorms at 19z. It
should continue to do so through early evening, and then possible
become more active as the low level warm advection increases and
the right entrance region of a jet moves through. Precipitable
water values of 1.75 inches could make for very heavy rains and a
possible urban and small stream flood threat. A few storms along
the front could have a damaging wind and isolated tornado threat.

An MCS is expected to form across the eastern Dakotas or Minnesota
and move east across the region Friday. Not too confident about
the timing of the storms and axis of heaviest rainfall and any
severe weather threat, though the best surface based instability
across central and east central Wisconsin makes that area more
likely than further north. Heavy rain will also be a threat with
those storms, though they should be moving pretty fast.

Low temperatures in most places tonight will be well above normal
due to cloud cover and warm advection. Highs Friday should be a
few degrees above normal, especially in the east.

.LONG TERM...Friday Night Through Thursday
Issued at 303 PM CDT Thu Aug 27 2020

The main foci of the long term forecast are the lingering storms
Friday night, and the arrival of the next system early next week.

Friday night into Saturday...Convection will be on the decline
Friday evening as the mid level trough exits the region and CAA
increases. Northwest winds gusting up to 20 to 25 knots behind the
trough will bring the cooler and drier airmass in fairly quickly,
with dry conditions everywhere except perhaps the shoreline of
Lake Michigan by the overnight hours. High pressure then settles
into the region by Saturday morning, with high temperatures over
the region remaining much cooler than the previous days, in the
middle 60s to middle 70s.

Rest of the forecast...A fairly progressive pattern is expected
for the long term period, which will quickly slide the high
pressure out of our area at the end of the weekend. A fairly
vigorous and rapidly amplifying upper level trough is then
expected to enter the region Monday, along with a fairly strong
cold front. This system will likely bring another round of
widespread rainfall and storms to the region, but the overall
severe potential is still uncertain. Cooler and milder
temperatures with highs in the 70s then continue through the
middle of next week, as northwesterly flow continues.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 712 PM CDT Thu Aug 27 2020

A weak cold front across central Wisconsin will produce scattered
thunderstorms mostly along or just south of a CWA to GRB line
this evening. The remainder of the area should have VFR
conditions with scattered to broken cloud cover.

The front is expected to move slowly north tonight and produce an
area of thunderstorms across central and east central Wisconsin.
Farther north skies will be clear this evening, but low clouds or
fog could form after midnight and produce IFR conditions, mainly
at the RHI TAF site.

A convective complex of thunderstorms is forecast to move across
the entire area Friday, with strong winds and hail possible with
some of the storms. IFR flight conditions are expected over much
of the area due to ceilings and precipitations. The latest model
trends suggests the more widespread thunderstorm activity will
reach central WI between 12Z and 15Z, while eastern TAF sites may
see the storms between 14Z and 18Z. Low clouds may then linger
into the late afternoon hours along with a few rain showers.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......Cooley
Hazardous weather outlook, Aug 27, 2:42 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
242 PM CDT Thu Aug 27 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
242 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected across central and east central
Wisconsin this afternoon. They should become more plentiful tonight.
There is a slight risk of severe thunderstorms, with damaging winds,
large hail, heavy rainfall and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Damaging winds and hail will be possible as a complex of
thunderstorms moves over the region late tonight into Friday. There
is a slight chance of severe thunderstorms south of a Wausau to
Green Bay line, and a marginal threat further north.

Thunderstorms will also be possible at times early next week. It
is too early to determine if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed tonight. Spotters are asked to
report any hail, strong winds or rainfall over one inch.

LMZ521-522-541>543-281945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
242 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible south of Sturgeon Bay this afternoon
and tonight. A few storms could produce strong winds and be a
hazard to boaters.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms will be possible Friday, posing a hazard to mariners.

Thunderstorms will also be possible at times early next week and
could be a hazard to boaters.

RDM/Uhlmann

In the hours before

Special weather statement, Aug 27, 6:01 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
601 PM CDT Thu Aug 27 2020

WIZ045-048-272330-
Winnebago WI-Waushara WI-
601 PM CDT Thu Aug 27 2020

...SPECIAL WEATHER STATEMENT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Lake, or near Berlin, moving southeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rush Lake, Eureka, Pickett, Ring, Waukau, Fisk and Borth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4390 8889 4398 8889 4398 8897 4410 8890
      4390 8853 4389 8854
TIME...MOT...LOC 2301Z 320DEG 6KT 4395 8883

Cooley
Special weather statement, Aug 27, 6:38 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
638 PM CDT Thu Aug 27 2020

WIZ048-280015-
Winnebago WI-
638 PM CDT Thu Aug 27 2020

...SPECIAL WEATHER STATEMENT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Central Lake Winnebago, Eaa, Ring, Wittman Field, Ford
Festival Grounds and Black Wolf Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Winnebago, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4390 8864 4403 8867 4404 8840 4389 8840
      4389 8844
TIME...MOT...LOC 2338Z 270DEG 18KT 4397 8856

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:53 PM CDTSpecial Weather StatementGRBWood52 min
Aug 28, 5:01 AM CDTSpecial Weather StatementGRBAdams44 min
Aug 28, 6:17 AM CDTAreal Flood AdvisoryGRBWood6 hr
Aug 28, 6:58 AM CDTSpecial Weather StatementGRBPortage, Wood47 min
Aug 28, 7:52 AM CDTSpecial Weather StatementGRBLincoln, Marathon, Portage38 min
Aug 28, 8:43 AM CDTSpecial Weather StatementGRBLincoln, Marathon, Portage, Waupaca, Waushara, Wood62 min
Aug 28, 9:33 AM CDTSpecial Weather StatementGRBOutagamie, Waushara, Winnebago57 min
Aug 28, 10:43 AM CDTSmall Craft AdvisoryGRB10 hr
Aug 28, 3:35 PM CDTSpecial Weather StatementGRBMenominee, Shawano25 min
Aug 28, 4:52 PM CDTSpecial Weather StatementGRBMarinette23 min
Aug 28, 5:47 PM CDTSpecial Weather StatementGRBOutagamie28 min

Nearby

Flash Flood Watches in Wisconsin, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.